Alert archive / Nebraska / Tornado Warnings in 2023
Tornado Warning 9, NWS Hastings, NE
NWS Hastings, NE issued this tornado warning at May 12, 2023, 2:33 PM CDT for Merrick County, Nance County, Nebraska. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2023, 2:33 PM CDT (19:33 UTC)
- Expired
- May 12, 2023, 3:00 PM CDT
- In force
- 27 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Merrick County, NE, Nance County, NE
The radar
The Omaha radar (KOAX), 125 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 1:09 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.6 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 413 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 616 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
527
WFUS53 KGID 121933
TORGID
NEC121-125-122000-
/O.NEW.KGID.TO.W.0009.230512T1933Z-230512T2000Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Hastings NE
233 PM CDT Fri May 12 2023
The National Weather Service in Hastings has issued a
* Tornado Warning for...
Eastern Nance County in central Nebraska...
North central Merrick County in central Nebraska...
* Until 300 PM CDT.
* At 233 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles east of Fullerton, or 25 miles west of
Columbus, moving north at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
eastern Nance and north central Merrick Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4128 9776 4127 9791 4151 9804 4151 9789
4153 9788 4153 9775
TIME...MOT...LOC 1933Z 168DEG 37KT 4133 9783
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Wekesser2 follow-up statements
115
WWUS53 KGID 121939
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
239 PM CDT Fri May 12 2023
NEC121-121949-
/O.CAN.KGID.TO.W.0009.000000T0000Z-230512T2000Z/
Merrick NE-
239 PM CDT Fri May 12 2023
...THE TORNADO WARNING FOR NORTH CENTRAL MERRICK COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 900 PM CDT for central
Nebraska.
LAT...LON 4132 9776 4132 9794 4151 9804 4151 9789
4153 9788 4153 9775
TIME...MOT...LOC 1939Z 168DEG 37KT 4140 9785
$$
NEC125-122000-
/O.CON.KGID.TO.W.0009.000000T0000Z-230512T2000Z/
Nance NE-
239 PM CDT Fri May 12 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR EASTERN
NANCE COUNTY...
At 239 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Fullerton, or 25 miles west of Columbus, moving
north at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Fullerton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4132 9776 4132 9794 4151 9804 4151 9789
4153 9788 4153 9775
TIME...MOT...LOC 1939Z 168DEG 37KT 4140 9785
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Wekesser196
WWUS53 KGID 122000
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
300 PM CDT Fri May 12 2023
NEC125-122009-
/O.EXP.KGID.TO.W.0009.000000T0000Z-230512T2000Z/
Nance NE-
300 PM CDT Fri May 12 2023
...THE TORNADO WARNING FOR EASTERN NANCE COUNTY WILL EXPIRE AT 300 PM
CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 900 PM CDT for central
Nebraska.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Hastings.
LAT...LON 4132 9776 4132 9794 4151 9804 4151 9789
4153 9788 4153 9775
TIME...MOT...LOC 1959Z 168DEG 37KT 4160 9791
$$
WekesserWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at May 12, 1:06 PM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, May 12, 1:06 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION National Weather Service Hastings NE 106 PM CDT Fri May 12 2023 .DISCUSSION...(Today through Thursday) Issued at 352 AM CDT Fri May 12 2023 Key Messages: * There is a relatively short window for severe storms this afternoon and early evening, mainly across portions of Nebraska. Hail, wind, and tornadoes are all possible. * Possibly some lingering showers in our north on Saturday and some weak t-storms on Sunday, but many spots will stay dry through the weekend. * Not "guaranteed" dry, but rain chances are pretty low Monday through Wednesday. * Temperatures trend warmer through the week, and thunderstorm chances return Thursday into Friday. Details: The main focus on this forecast is the thunderstorm threat for today. We should continue to see scattered thunderstorms percolate across portions of the area this morning as vertically stacked low pressure system slowly moves eastward. Early in the day, storms should be mostly non-severe with only small hail and localized gusty winds. By early in the afternoon (possibly as early as 1-2pm), storms are expected to intensify with improving lapse rates and instability. Deep layer shear is not outstanding, but would be sufficient for supercells producing hail and damaging wind. More importantly, low-level shear and instability would support a tornado threat with any discrete storms that develop near or ahead of the surface low. Several tornadoes were observed in western KS yesterday in a somewhat similar environment. The severe risk today favors areas north of I-80, primarily in the 1-7pm timeframe. Some storms may linger into the evening, but the main threat should quickly shift to our east by then. Some showers or weak thunderstorms remain possible Saturday and Sunday in the weak cold advection as the low pushes to our east. The upper pattern remains "messy" as we head into early next week. We cannot totally rule out a few showers on just about any day, but ensembles strongly favor below-normal rain totals. Temperatures start off near-normal early in the week, gradually warming through the week as ridging builds over the western CONUS. Slightly better chances for rain and thunderstorms return Thursday into next Friday. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Saturday) Issued at 1205 PM CDT Fri May 12 2023 CIGS have improved over the past couple of hours and expect prevailing MVFR CIGS for the remainder of the afternoon into evening hours. Continue to expect mostly cloudy skies, however, but with bases closer to 5KFT as indicated in model soundings. In addition, as the lapse rates steepen, expect the possibility for a few TSRAs to develop near the terminals, and have a VCTS mention at both terminals for several hours either side of 13/00Z. Thereafter...winds will shift overnight as the upper level low tracks east...becoming west northwest by daybreak Saturday. While models are hinting at some fog development towards daybreak as well, directional component of the wind is unfavorable, and just reintroduced MVFR CIGS after 13/06Z...with a few wrap around showers and a VCSH mention as well after 13/11Z. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...Mangels AVIATION...Rossi
Hazardous weather outlook, May 12, 4:16 AM CDT, 10 hours 17 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Hastings NE 416 AM CDT Fri May 12 2023 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 131200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 416 AM CDT Fri May 12 2023 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Today and Tonight. Scattered thunderstorms remain possible this morning, mainly over portions of central Nebraska. Severe weather is not expected during the morning, but a few strong storms with gusty winds and small hail are possible. Some storms are expected to become severe this afternoon as they continue to move to the northeast. Hail to the size of golf balls, isolated tornadoes, and wind gusts over 60 MPH are possible. The main threat area is northeast of a line from Loup City to Grand Island to Geneva, and the main timeframe for severe storms is 1pm to 7pm. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There are low-end chances for a few non-severe thunderstorms Sunday evening. After a mostly dry week, chances for thunderstorms increase again Thursday and Thursday night. The .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and early evening. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Special weather statement, May 12, 12:29 PM CDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Hastings NE
1229 PM CDT Fri May 12 2023
NEZ039-046-121800-
Valley NE-Sherman NE-
1229 PM CDT Fri May 12 2023
...A strong thunderstorm will impact portions of southwestern Valley
and northwestern Sherman Counties through 100 PM CDT...
At 1228 PM CDT, Doppler radar was tracking a strong thunderstorm near
Loup City, or 23 miles southwest of Ord, moving northwest at 45 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Arcadia around 1240 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4163 9921 4128 9899 4121 9908 4124 9921
TIME...MOT...LOC 1728Z 146DEG 39KT 4129 9910
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RossiSpecial weather statement, May 12, 1:33 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Hastings NE
133 PM CDT Fri May 12 2023
NEZ039-121900-
Valley NE-
133 PM CDT Fri May 12 2023
...A strong thunderstorm will impact portions of northern Valley
County through 200 PM CDT...
At 132 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ord, moving northwest at 40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Fort Hartsuff State Park around 145 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 PM CDT for central
Nebraska.
&&
LAT...LON 4174 9899 4161 9882 4150 9894 4156 9921
4174 9921
TIME...MOT...LOC 1832Z 130DEG 37KT 4160 9898
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
RossiLocal storm report, May 12, 2:11 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
211 PM CDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0134 PM TSTM WND GST 4 WSW ORD 41.58N 99.00W
05/12/2023 M55 MPH VALLEY NE AWOS
STATION REPORTED A WIND GUST OF 55 MPH.
&&Local storm report, May 12, 2:22 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
222 PM CDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL 7 E GREELEY 41.57N 98.39W
05/12/2023 E0.75 INCH GREELEY NE CO-OP OBSERVER
PEA TO PENNY SIZE HAIL FALLING. TIME
ESTIMATED FROM RADAR.
&&Local storm report, May 12, 2:26 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
226 PM CDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0223 PM HAIL 4 W ELYRIA 41.69N 99.09W
05/12/2023 E1.00 INCH VALLEY NE TRAINED SPOTTER
PEA TO QUARTER SIZED HAIL.
&&Special weather statement, May 12, 2:26 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Hastings NE
226 PM CDT Fri May 12 2023
NEZ041-048-122000-
Merrick NE-Nance NE-
226 PM CDT Fri May 12 2023
...A strong thunderstorm will impact portions of eastern Nance and
northeastern Merrick Counties through 300 PM CDT...
At 226 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fullerton, or 27 miles west of Columbus, moving north at 45 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of eastern Nance and
northeastern Merrick Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 PM CDT for central and
east central Nebraska.
&&
LAT...LON 4140 9770 4139 9770 4126 9772 4123 9795
4149 9810 4150 9804 4151 9804 4151 9789
4153 9788 4153 9771
TIME...MOT...LOC 1926Z 168DEG 37KT 4135 9787
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
WekesserThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 7:23 PM CDT | Special Weather Statement | GID | Furnas, Gosper | 52 min |
| May 11, 8:40 PM CDT | Special Weather Statement | GID | Franklin | 50 min |
| May 11, 8:58 PM CDT | Areal Flood Advisory | GID | Furnas | 2 hr |
| May 11, 9:10 PM CDT | Special Weather Statement | GID | Webster | 50 min |
| May 11, 9:28 PM CDT | Special Weather Statement | GID | Buffalo, Franklin, Kearney | 47 min |
| May 11, 9:38 PM CDT | Areal Flood Advisory | GID | Franklin | 100 min |
| May 11, 9:59 PM CDT | Special Weather Statement | GID | Adams, Webster | 46 min |
| May 11, 10:38 PM CDT | Special Weather Statement | GID | Buffalo, Hall, Sherman, Valley | 52 min |
| May 12, 12:29 PM CDT | Special Weather Statement | GID | Valley | 31 min |
| May 12, 1:33 PM CDT | Special Weather Statement | GID | Valley | 27 min |
| May 12, 1:35 PM CDT | Severe Thunderstorm Warning | GID | Sherman, Valley | 25 min |
| May 12, 1:49 PM CDT | Severe Thunderstorm Warning | GID | Greeley, Valley | 41 min |
| May 12, 2:17 PM CDT | Severe Thunderstorm Warning | GID | Valley | 43 min |
| May 12, 2:26 PM CDT | Special Weather Statement | GID | Nance | 34 min |
| May 12, 2:28 PM CDT | Tornado Warning | GID | Greeley | 17 min |
| May 12, 2:54 PM CDT | Tornado Warning | GID | Merrick, Polk | 36 min |
| May 12, 3:08 PM CDT | Special Weather Statement | GID | Greeley | 22 min |
| May 12, 3:14 PM CDT | Special Weather Statement | GID | Polk | 16 min |
| May 12, 3:17 PM CDT | Tornado Warning | GID | Nance | 28 min |
| May 12, 3:21 PM CDT | Severe Thunderstorm Warning | GID | Merrick, Polk | 24 min |
| May 12, 3:26 PM CDT | Tornado Warning | GID | Merrick, Nance, Polk | 34 min |
Nearby
Tornado Warnings in Nebraska, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.